Missouri, 2017

Tornado and Hail in Missouri, December 4, 2017

December 4, 2017 · NWS DVN · 4 events in 2 counties and zones

A storm system moved from Minnesota into Wisconsin during the afternoon and evenings hours of December 4th. This brought a cold front to along the Mississippi River by early evenings.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$100,000
Crop damage
$4,000
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

A storm system moved from Minnesota into Wisconsin during the afternoon and evenings hours of December 4th. This brought a cold front to along the Mississippi River by early evenings. Ahead of this cold front, scattered showers and thunderstorms moving northeastward across northeast Missouri. One of these storms produced damaging winds as it moved across Clark County. This storm also produced a tornado that caused EF-2 damage near the Highway 27 and 61 interchange before crossing the Des Moines River and moving into Iowa. One person was injured when the tornado hit a tractor trailer.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Dec 4, 2:50 PM CST, 1 hour 55 minutes earlier.

Area forecast discussion, Dec 4, 2:50 PM CST, 1 hour 55 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
250 PM CST Mon Dec 4 2017

.SYNOPSIS...
Issued at 245 PM CST Mon Dec 4 2017

An approaching cool front is now into central Iowa with a broken
line of showers and non-severe storms. Trends support front to
pass rapidly by 8 PM with south winds of 20 to 30+ mph becoming
west to northwest by mid evening. Light precipitation amounts with
low to very low risk of severe storms suggested. Temperatures are
in the lower to mid 60s at 2 PM with much colder temperatures noted
to arrive by late evening behind front. Below to well below normal
temperatures on tap the rest of the week with little or no snow
chances.

&&

.SHORT TERM...(This Evening through Tuesday)
ISSUED AT 245 PM CST Mon Dec 4 2017

Short term forecast confidence assessment...fair to poor or average
to below average. Main risk is severe risk the next 3 to 5 hours with
trends suggesting a diminishing risk (if any) will need to monitoring
next few hours as low instability and veering surface winds
unfavorable for any severe.

Tonight...broken line of showers and storms should pass east by 10 PM
with clearing skies most areas. Any rain totals should be below a quarter
inch with most locations a tenth of an inch and possibly less. Temperatures
to fall into the lower 20s to around 30F by sunrise with gusty northwest
winds of 20 to 30+ mph with isolated gusts to around 35 mph.

Tuesday...mostly sunny and cold and windy with temperatures staying
in the 30s with gusty northwest winds of 20 to 35 mph and some gusts
around 40 mph possible. Wind chills will be in the teens to lower 20s
for coldest day so far this winter season.

.LONG TERM...(Tuesday Night through next Monday)
ISSUED AT 245 PM CST Mon Dec 4 2017

Tuesday night and Wednesday...Latest run 12z models varying on
handling of a weak clipper embedded in cold northwest flow this
period. The GFS is the most bullish with the forming of a closed sfc
low dropping acrs the southwestern third of the DVN CWA from 06z-12z
Wed morning, placing up to a half inch of snow by 12z-14z Wed just
to the north of it generally along and just south of the I80
corridor. The 12z NAm dries up anything to maybe just some flurries,
and the new ECMWF produces a few tenths of an inch/dusting along and
west of Iowa City and Cedar Rapids by Wed morning, and dries it up
to flurries after that. For now will go with a strip of flurries in
these areas from late Tue night into Wed morning, but could see a
few areas getting light measurable snow accums of a tenth or two
from southwest of Cedar Rapids, through the Quad Cities and point
southeast. After that system clears Wed morning, rest of the day
blustery and cold in the upper 20s to low 30s in much of the area.
Northwest winds of 15 to 25 MPH and gusts up to 35 MPH. The winds
decrease some overnight but still maintain enough to produce low
single digit to around zero wind chills in the north and northwest
by early Thu morning.

Thursday and Friday...Cold day under passing lobe of sfc ridging
Thu, highs probably staying in the 20s most areas. Thu night may be
one of the coldest nights of the week with quick temp drop/crash
expected just after dark, but increasing cirrus and signs of at
least late night southwest sfc return flow may limit true cold
potential and produce non-diurnal temp trend by early Fri morning.
If the clouds and winds delayed, some chance of single digit lows in
a few locations. The latest run medium range models then suggest the
next clipper in line for Friday and Friday night, but again vary on
strength and moisture availability to work with. The 12z ECMWF is
less phases and separates two energy centers that pass mainly west
and northeast of the local fcst area, and just produces a half inch
or less of snow accum from late Fri afternoon and into the evening.
The more phased 12z GFS rippling along llvl baroclinicity produces
at least 1-3 inches acrs much of the area starting late Fri
afternoon, and lasting through midnight before shuttling off to the
southeast. These amounts utilizing higher LSR's of 15:1 to 20:1
taking into account cold vertical profiles. For now will cover
Friday with moderate to high CHC POPs.

Saturday through next Monday...Cold post-frontal and blustery day
again on Sat with highs held in the 20s in most areas(especially if
there is some fresh snow cover of an inch or two), then longer range
indications of another vigorous wave digging into eastern CONUS L/W
trof actually inducing some moderating return flow acrs the region
late Sat night and Sunday...Sunday highs a a result may be well up
in the 30s and even low 40s in the south. Then the models diverge
some into early next week, but the general sign is for ongoing
northwest flow to be active and usher down clippers almost every day
for snow chances/snow swaths of at least light snow accumulation
potentail, acrs portions of the upper Midwest into GRT LKS Mon
through next Wed. Long range indications also suggest a chunk of
real cold Canadian air possibly could dump down acrs the western GRT
LKS behind one of these waves early to mid next week...the current
GFS says next Wed with -25 to -28c values at H85 MB clipping the
area.    ..12..

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday Afternoon)
ISSUED AT 1158 AM CST Mon Dec 4 2017

Cloudy to mostly cloudy skies with low VFR and high MVFR ceilings until
cold frontal passage between 04/23Z and 05/01Z with brief period of
MVFR showers/storms. South winds of 20 to 30+ mph will shift to the
west and northwest this evening through Tuesday morning.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

SYNOPSIS...Nichols
SHORT TERM...Nichols
LONG TERM...12
AVIATION...Nichols
Hazardous weather outlook, Dec 4, 11:01 AM CST, 5 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
1101 AM CST Mon Dec 4 2017

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-051715-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
1101 AM CST Mon Dec 4 2017

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...TODAY AND TONIGHT

Windy conditions are expected today and tonight. Today, south
winds will blow at 20 to 30 mph, gusting up to 45 mph at times.
Tonight, a strong cold front will cause west winds to gust up to
45 mph. Drivers of high profile vehicles will need to use extra
caution. A wind advisory may be needed for at least portions of
the outlook area.

A strong, fast moving cold front will sweep across the outlook
area late this afternoon and evening. A line of thunderstorms will
rapidly push eastward ahead of the front and a few of the storms
may approach severe levels with the main risks wind gusts up to 60
mph and possibly an isolated, brief tornado between 5 and 8 PM.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

Strong winds are expected both Tuesday and Wednesday, along with
cold conditions. Tuesday's west winds will be sustained near 25
mph, and could gust to 40 mph at times, while Wednesday should see
winds of 20 to 35 mph from the northwest.

There is a chance for accumulating snow Friday. It is too early to
determine if this will have any impact to the local area.

.SPOTTER INFORMATION STATEMENT...

There is a low chance of spotter activation. Please provide reports
of wind gusts over 40 mph along with any damaging winds.

Nichols

In the hours before

Special weather statement, Dec 4, 4:34 PM CST, 11 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
434 PM CST MON DEC 4 2017

MOC045-199-042315-
Scotland-Clark-
434 PM CST MON DEC 4 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN SCOTLAND AND CLARK
COUNTIES UNTIL 515 PM CST...

At 434 PM CST, a strong thunderstorm was located near Greensburg, or
near Edina, moving northeast at 40 mph.

Winds in excess of 40 mph and dime size hail are possible with this
storm.

Locations impacted include...
Kahoka, Wayland, Wyaconda, Alexandria, Rutledge, Luray, South Gorin,
Granger, Winchester, Revere, Arbela, Clark County Fairgrounds,
Chambersburg, Ashton, Heath Memorial Conservation Area, Peaksville,
Fairmont, Medill, St. Patrick and Etna.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4061 9185 4036 9145 4025 9165 4026 9195
      4030 9195 4031 9232
TIME...MOT...LOC 2234Z 247DEG 37KT 4024 9221

NICHOLS

The radar

The Quad Cities radar (KDVN), 187 km away, was scanning. The volume nearest the first event began at 22:46 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail, 1 tornado. Local standard time, as filed.

Hail, Scotland

When
December 4, 4:45 PM CST
Where
Scotland County, 2.14 mi SSE of Ella Ewing Lake
Measured
0.75 in hail
Reported by
Public
Coordinates
40.320, -92.010

A public report was relayed by broadcast media. The time of the event was estimated based on radar.

Thunderstorm Wind, Clark

When
December 4, 5:05 PM CST
Where
Clark County, 2.72 mi W of Neeper
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
40.328, -91.832

An NWS Storm Survey team found small limbs broken that were up to 1 inch diameter.

Thunderstorm Wind, Clark

When
December 4, 5:06 PM CST
Where
Clark County, 3.44 mi NE of Neeper
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
40.370, -91.741

An NWS Storm Survey team found small limbs down that were up to the size of 1 inch diameter.

Tornado, Clark

When
December 4, 5:13 PM CST to 5:26 PM CST
Where
Clark County, 2.92 mi WSW of Wayland to 2.68 mi NW of Alexandria
Rating
EF2
Path length
6.9 mi
Path width
50 yd
Continued into
Lee, Ia (DVN)
Injuries
1 direct, 0 indirect
Property damage
$100,000
Crop damage
$4,000
Reported by
NWS Storm Survey
Coordinates
40.378, -91.627

An NWS Storm Survey team found that an EF-2 tornado touched down in an open field southwest of Wayland, Missouri damaging trees and breaking windows. The tornado then moved east northeast over rural areas damaging trees. As the tornado approached Highway 27, it strengthened, causing EF-2 damage to power poles. The tornado hit a DOT facility, destroying doors and a salt shelter. When the tornado crossed the highway, a semi was overturned, causing one injury. The tornado crossed the Des Moines River into Iowa where it lifted. The peak estimated winds were 115 MPH.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2017Every state in 2017This day in weather historyThe tornado archive for Missouri, 2017Warnings in Missouri, December 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 729248, 729258, 729259, 729255.